Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 28, 2002, 12:20 PM EDT for 4 counties in Virginia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2002, 12:20 PM EDT (16:20 UTC)
- Expired
- Aug 28, 2002, 2:00 PM EDT
- In force
- 100 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Hampton, VA, City of Norfolk, VA, City of Poquoson, VA, City of Portsmouth, VA
The radar
The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 281620 FFWAKQ VAC650-710-735-740-281815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1215 PM EDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF POQUOSON IN SOUTHEAST VIRGINIA CITY OF HAMPTON IN SOUTHEAST VIRGINIA CITY OF NORFOLK IN SOUTHEAST VIRGINIA CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA * UNTIL 215 PM EDT * AT 1212 PM EDT...MEDIA AND LAW ENFORCEMENT REPORTED 1 TO 3 FEET OF WATER ON ROADWAYS IN HAMPTON AND NORFOLK. IN HAMPTON...WEST MERCURY BOULEVARD WAS FLOODED. IN NORFOLK...UNION STREET...AREAS NEAR CITY HALL AND GRANBY WERE FLOODED. AREAS OF PORTSMOUTH AND POQUOSON WILL ALSO SEE THE HEAVY RAIN AND WATER ON ROADWAYS. * DOPPLER RADAR SHOWED THUNDERSTORMS OVER HAMPTON ROADS... MOVING NORTH AT AROUND 10 MPH. 1 TO 2 INCHES OF RAIN PER HOUR WILL CONTINUE THROUGH 2 PM...CREATING RUN OFF PROBLEMS. SIGNIFICANT STANDING WATER IN LOW LYING AREAS AND ROADWAYS IS LIKELY THROUGH 2 PM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...LANGLEY AFB...OCEAN VIEW...DOWNTOWN PORTSMOUTH...POQUOSON...DOWNTOWN NORFOLK AND HAMPTON. $$ LAT...LON 3680 7637 3690 7617 3720 7627 3717 7644 NS
1 follow-up statement
000 WGUS71 KAKQ 281715 FFSAKQ VAC650-700-710-735-740-810-281815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 105 PM EDT WED AUG 28 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM EDT FOR THE CITY OF VIRGINIA BEACH... ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM EDT FOR THE CITY OF HAMPTON...CITY OF NEWPORT NEWS...CITY OF NORFOLK...CITY OF POQUOSON...CITY OF PORTSMOUTH... AT 1255 PM...RADAR SHOWED A CLUSTER OF SLOW MOVING THUNDERSTORMS OVER HAMPTON ROADS...MOVING SLOWLY NORTH AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE FORMING ALONG THE VIRGINIA...NORTH CAROLINA BORDER. ALL AREAS OF HAMPTON ROADS CAN EXPECT THUNDERSTORMS WITH INTERMITTENT HEAVY DOWNPOURS THROUGH 215 PM. SOME ROADS HAVE BEEN CLOSED IN NORFOLK...VIRGINIA BEACH AND HAMPTON. SOME ROADS IN VIRGINIA BEACH AND NORFOLK ARE COMPLETELY BLOCKED...SUCH AS ROSEMONT AT VIRGINIA BEACH BOULEVARD AND AROUND THE KINGS GRANT AREA. CARS ARE REPORTED STALLED OUT IN DEEP WATER IN NORFOLK AND VIRGINIA BEACH. OVER 1 FOOT OF WATER WAS REPORTED ON SOME ROADS IN NEWPORT NEWS. IN HAMPTON...A SECTION OF WEST MERCURY BOULEVARD AND POWHATAN PARKWAY WAS CLOSED. IN NEWPORT NEWS...THE INTERSECTION OF TWENTY SEVENTH STREET AND BUXTON BOULEVARD HAD SOME RISING WATER...ALONG WITH MULTIPLE SECONDARY ROADS IN THE AREA. RAINFALL TOTALS FROM SPOTTERS IN VIRGINIA BEACH HAVE RANGED FROM 4.5 INCHES TO ALMOST 7 INCHES SINCE THE RAIN BEGAN YESTERDAY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE ALSO BEEN REPORTED BY SPOTTERS IN HAMPTON ROADS. $$ NS && LAT...LON 3681 7638 3684 7596 3717 7627 3706 7652
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:55 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 9:55 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 955 AM EDT WED AUG 28 2002 THS AFTN...NO ND TO BE A BROKEN RECORD...ALL DATA SUPPORTS PTNL FOR HEAVY RAIN AND TSTMS. UPR IMPULSE OVR SERN U.S. ENHANCING RAINFALL AMOUNTS AS IT TRACKS N THRU LT TMRW. TEMPS MIGHT RISE A DEGREE OR TWO...BUT THATS IT. INTERESTING THAT SOME DIABATIC EFECTS OF RAINFALL ARE ANCHORING THE SFC HGH IN THE REGION...SIMILAR TO THE COLD SEASON...WTH TEMPS/DEWPOINTS IN THE 60S IN INTERIOR AREAS AND 70S IN ERN AREAS. SOME REPORTS OF PONDING OF WTR ON ROADWAYS IN ORF EARLIER. AKQ RADAR IS DOING VRY GUD JOB ESTIMATING RAINFALL BASED ON LATEST RAINFALL REPORTS. 3-5 OF RAIN STILL PSBL IN SOME AREAS BEFORE RAIN ENDS LT TMRW...WTH LOCALLY HEAVIER AMOUNTS. ON CSTL WTRS...ONSHORE BNDRY LYR WNDS INCRSG ALG THE COAST...AND SEAS SLOWLY INCRSG OVR NRN WTRS. SEAS WL APPCH SCA BY THS AFTN IN NRN WTRS...AND PRHPS NUDGE SCA IN SRN WTRS TNGT. WNDS WL FLIRT WTH SCA AT TIMES...BUT WTH INVERSIONS SEEN IN AREA SNDGS...NOT ALL OF BNDRY LYR WNDS WL BE ABLE TO MIX DOWN. FEW CHGS NEEDE FOR THE MARINE. .AKQ... MD...FLOOD WATCH TONIGHT FOR ZONES MDZ021>025. SCA CSTL WTRS. NC...FLOOD WATCH TODAY FOR ZONES NCZ012>017...NCZ030>032... NCZ102. VA...FLOOD WATCH TODAY FOR ZONES VAZ063>064...VAZ070>078... VAZ080>085...VAZ087>098. FLOOD WATCH TONIGHT FOR ZONES VAZ099-100. SCA CSTL WTRS N OF PARRAMORE ISL. NS
In the hours before
Special weather statement, Aug 28, 6:45 AM EDT, 5 hours 35 minutes before
NCZ013-014-030-VAZ061-062-068>071-080>082-088-089-092-093-281200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 645 AM EDT WED AUG 28 2002 ...BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS THE AREA... AT 640 AM...WEATHER SERVICE RADAR INDICATED A WIDESPREAD AREA OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL AND SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE BAND OF RAIN EXTENDED FROM WINDSOR IN BERTIE COUNTY NORTH CAROLINA NORTHWEST TO WAKEFIELD IN SUSSEX COUNTY...THE PETERSBURG AND RICHMOND METRO AREAS ON NORTHWEST TO NEAR LOUISA. THIS RAIN WAS MOVING NORTH AROUND 20 MPH AND WILL CONTINUE TO AFFECT THE ENTIRE I95 AND I64 CORRIDORS THROUGH THE MORNING COMMUTE. RADAR HAS ESTIMATED THAT BETWEEN ONE QUARTER TO THREE QUARTERS OF AN INCH HAS FALLEN OVER THESE AREAS DURING THE PAST HOUR. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH ARE LIKELY BEFORE 8 AM. THIS MUCH RAIN WILL LIKELY PRODUCE PONDING OF THE WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING THIS MORNING. 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:03 PM EDT | Flash Flood Warning | AKQ | City of Virginia Beach | 117 min |
| Aug 28, 12:45 PM EDT | Flash Flood Warning | AKQ | City of Newport News | 75 min |
| Aug 28, 2:26 PM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News | 109 min |
| Aug 28, 3:19 PM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News | 56 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.